Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 49, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 24, 1996, 12:10 PM CST for Carter County, Jefferson County, Stephens County, Oklahoma. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Mar 24, 1996, 12:10 PM CST (18:10 UTC)
- Expired
- Mar 24, 1996, 1:00 PM CST
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Carter County, OK, Jefferson County, OK, Stephens County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 12:45 PM CST | Hail 0.75 | Loco, OK | |
| Mar 24, 12:50 PM CST | Thunderstorm Wind | Ringling, OK | |
| Mar 24, 1:00 PM CST | Hail 0.88 | Fox, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 6.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS1 KOKC 241809 RRA
SVROKC
OKC019-067-137-241900-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1210 PM CST SUN MAR 24 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM CST FOR
PEOPLE IN THE FOLLOWING COUNTIES
IN SOUTHEASTERN OKLAHOMA
WESTERN CARTER
IN SOUTHWESTERN OKLAHOMA
JEFFERSON AND SOUTHEASTERN STEPHENS
INCLUDING THE FOLLOWING LOCATIONS
ALMA...ALPERS...CORNISH...COUNTYLINE...FOX...GRADY...GRAHAM
...HEALDTON...LOCO...MILO...OSCAR...POOLEVILLE...RATLIFF
CITY...RINGLING...RYAN...SUGDEN...TATUMS...TUSSY...VELMA...
WIRT AND WOODFORD
AT 1210 PM CST DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS JUST WEST OF
LOCO IN STEPHENS COUNTY AND JUST SOUTHWEST OF RYAN IN JEFFERSON COUNTY.
MOVEMENT IS NORTHEAST AT 35 TO 40 MPH.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS 60 MPH OR HIGHER...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.
CHURCHILL
LAT...LON 3438 9725 3391 9779 3404 9808 3451 9763
3451 9739What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 10:30 AM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 24, 10:30 AM CST, 1 hour 40 minutes before
FPUS3 KOKC 241616
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1030 AM CST SUN MAR 24 1996
THUNDERSTORM CONTINUE TO DEVELOP AHEAD OF APPROACHING COLD FRONT/DRYLINE
IN WESTERN AND CENTRAL OKLAHOMA. FORECAST WORDING WILL BE UPDATED BUT NO
OTHER CHANGES ATTM.
.OKC...
OK...WIND ADVSY TDA ZNS4>31..33>41..44>46..50.
CAUTION LAKES TDA ZNS 32..42..43..47>49..51>53
TX...WIND ADVSY TDA ZNS 83>90In the hours before
Special weather statement, Mar 24, 6:24 AM CST, 5 hours 46 minutes before
OKZ004>053-TXZ083>090-241600- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 630 AM CST SUN MAR 24 1996 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE MORNING TO EARLY THIS EVENING ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEAST OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING IN WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS. A SLIGHT RISK OF SEVERE THUNDERSTORMS ALSO EXISTS FOR MUCH OF CENTRAL OKLAHOMA FROM THIS MORNING UNTIL MID AFTERNOON. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE STRONG WINDS AND HAIL... ALTHOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE... MAINLY IN THE MODERATE RISK AREA. A STRONG UPPER AIR DISTURBANCE IN NEW MEXICO EARLY SUNDAY MORNING WILL MOVE INTO NORTHEAST KANSAS BY EARLY THIS EVENING. MEANWHILE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING IN WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS ALONG AND AHEAD OF A DRYLINE. A COLD FRONT MOVING INTO NORTHWEST OKLAHOMA TODAY WILL PROVIDE A SECOND FOCUS FOR THUNDERSTORM DEVELOPMENT. STRONG WINDS OF 50 TO 100 MPH AT MID AND UPPER LEVELS OF THE ATMOSPHERE MOVING INTO THE SOUTHERN PLAINS WILL INCREASE THE THREAT OF HIGH WINDS IN SOME THUNDERSTORMS. LIMITING FACTORS FOR WIDESPREAD SEVERE WEATHER... ESPECIALLY THIS MORNING... WILL BE MARGINAL INSTABILITIES. HOWEVER... DAYTIME HEATING... COMBINED WITH COOLING TEMPERATURES ALOFT... WILL RESULT IN A MORE UNSTABLE AIRMASS ACROSS EASTERN OKLAHOMA. SPOTTER ACTIVATION MAY BE REQUIRED IN WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS THIS MORNING. SPOTTERS IN CENTRAL OKLAHOMA MAY REQUIRE ACTIVATION THROUGH MID AFTERNOON... WHILE SPOTTERS IN SOUTHEAST OKLAHOMA SHOULD BE PREPAvRED FOR ACTIVATION FROM LATE MORNING THROUGH EARLY EVENING. CS
Special weather statement, Mar 24, 6:30 AM CST, 5 hours 40 minutes before
OKZ004>053-TXZ083>090-241600- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 630 AM CST SUN MAR 24 1996 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE MORNING TO EARLY THIS EVENING ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEAST OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING IN WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS. A SLIGHT RISK OF SEVERE THUNDERSTORMS ALSO EXISTS FOR MUCH OF CENTRAL OKLAHOMA FROM THIS MORNING UNTIL MID AFTERNOON. THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE STRONG WINDS AND HAIL... ALTHOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE... MAINLY IN THE MODERATE RISK AREA. A STRONG UPPER AIR DISTURBANCE IN NEW MEXICO EARLY SUNDAY MORNING WILL MOVE INTO NORTHEAST KANSAS BY EARLY THIS EVENING. MEANWHILE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING IN WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS ALONG AND AHEAD OF A DRYLINE. A COLD FRONT MOVING INTO NORTHWEST OKLAHOMA TODAY WILL PROVIDE A SECOND FOCUS FOR THUNDERSTORM DEVELOPMENT. STRONG WINDS OF 50 TO 100 MPH AT MID AND UPPER LEVELS OF THE ATMOSPHERE MOVING INTO THE SOUTHERN PLAINS WILL INCREASE THE THREAT OF HIGH WINDS IN SOME THUNDERSTORMS. LIMITING FACTORS FOR WIDESPREAD SEVERE WEATHER... ESPECIALLY THIS MORNING... WILL BE MARGINAL INSTABILITIES. HOWEVER... DAYTIME HEATING... COMBINED WITH COOLING TEMPERATURES ALOFT... WILL RESULT IN A MORE UNSTABLE AIRMASS ACROSS EASTERN OKLAHOMA. SPOTTER ACTIVATION MAY BE REQUIRED IN WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS THIS MORNING. SPOTTERS IN CENTRAL OKLAHOMA MAY REQUIRE ACTIVATION THROUGH MID AFTERNOON... WHILE SPOTTERS IN SOUTHEAST OKLAHOMA SHOULD BE PREPARED FOR ACTIVATION FROM LATE MORNING THROUGH EARLY EVENING. CS
Local storm report, Mar 24, 11:37 AM CST, 33 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1140 AM CST SUN MAR 24 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 1120 AM RUSH SPRINGS OK 1.00 INCH HAIL. 03/24/96 GRADY 1122 AM AMBER OK 0.88 INCH HAIL. 03/24/96 GRADY 1123 AM MARLOW OK 0.88 INCH HAIL. 03/24/96 STEPHENS 1130 AM 2 NE MARLOW OK 1.00 INCH HAIL. 03/24/96 STEPHENS MCCAMMON
Local storm report, Mar 24, 11:40 AM CST, 30 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1140 AM CST SUN MAR 24 1996 TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 1120 AM RUSH SPRINGS OK 1.00 INCH HAIL. 03/24/96 GRADY 1122 AM AMBER OK 0.88 INCH HAIL. 03/24/96 GRADY 1123 AM MARLOW OK 0.88 INCH HAIL. 03/24/96 STEPHENS 1130 AM 2 NE MARLOW OK 1.00 INCH HAIL. 03/24/96 STEPHENS MCCAMMON
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 6:05 PM CST | Tornado Warning | OUN | Custer | 25 min |
| Mar 23, 6:18 PM CST | Severe Thunderstorm Warning | OUN | Dewey, Major | 42 min |
| Mar 23, 6:31 PM CST | Severe Thunderstorm Warning | OUN | Custer | 29 min |
| Mar 23, 6:39 PM CST | Severe Thunderstorm Warning | OUN | Blaine, Major | 36 min |
| Mar 23, 6:51 PM CST | Severe Thunderstorm Warning | OUN | Jackson | 39 min |
| Mar 23, 6:58 PM CST | Severe Thunderstorm Warning | OUN | Blaine, Custer | 32 min |
| Mar 23, 7:13 PM CST | Severe Thunderstorm Warning | OUN | Major | 32 min |
| Mar 23, 7:27 PM CST | Severe Thunderstorm Warning | OUN | Blaine | 33 min |
| Mar 23, 7:58 PM CST | Severe Thunderstorm Warning | OUN | Blaine | 32 min |
| Mar 24, 10:19 AM CST | Severe Thunderstorm Warning | OUN | Alfalfa | 26 min |
| Mar 24, 10:47 AM CST | Severe Thunderstorm Warning | OUN | Caddo, Comanche | 43 min |
| Mar 24, 11:04 AM CST | Severe Thunderstorm Warning | OUN | Grady, Stephens | 41 min |
| Mar 24, 11:28 AM CST | Severe Thunderstorm Warning | OUN | Grady, McClain | 32 min |
| Mar 24, 11:38 AM CST | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan | 37 min |
| Mar 24, 11:44 AM CST | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 46 min |
| Mar 24, 11:45 AM CST | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, McClain | 45 min |
| Mar 24, 12:05 PM CST | Severe Thunderstorm Warning | OUN | Logan, Payne | 40 min |
| Mar 24, 12:27 PM CST | Severe Thunderstorm Warning | OUN | Garvin, McClain | 63 min |
| Mar 24, 12:27 PM CST | Severe Thunderstorm Warning | OUN | Cleveland, Lincoln, Oklahoma, Pottawatomie | 63 min |
| Mar 24, 12:35 PM CST | Severe Thunderstorm Warning | OUN | Murray | 40 min |
| Mar 24, 12:50 PM CST | Severe Thunderstorm Warning | OUN | Carter, Love | 40 min |
| Mar 24, 1:05 PM CST | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 55 min |
| Mar 24, 1:15 PM CST | Severe Thunderstorm Warning | OUN | Murray | 30 min |
| Mar 24, 1:27 PM CST | Severe Thunderstorm Warning | OUN | Johnston, Marshall | 63 min |
| Mar 24, 1:30 PM CST | Severe Thunderstorm Warning | OUN | Carter, Love | 30 min |
| Mar 24, 1:43 PM CST | Severe Thunderstorm Warning | OUN | Coal, Hughes | 62 min |
| Mar 24, 2:16 PM CST | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 59 min |
| Mar 24, 2:55 PM CST | Severe Thunderstorm Warning | OUN | Noble | 50 min |
| Mar 24, 3:06 PM CST | Severe Thunderstorm Warning | OUN | Choctaw, Pushmataha | 54 min |
| Mar 24, 3:16 PM CST | Severe Thunderstorm Warning | OUN | Bryan | 29 min |
| Mar 24, 3:56 PM CST | Severe Thunderstorm Warning | OUN | Pushmataha | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.